Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 233, NWS Hastings, NE

September 20, 2018Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Sep 20, 2018, 4:47 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 4:47 PM CDT (21:47 UTC)
Expired
Sep 20, 2018, 5:30 PM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:16 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 20, 4:16 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
416 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 248 PM CDT Thu Sep 20 2018

Showers and thunderstorms are beginning to develop along and
ahead of a cold front stretched across portions of central
Nebraska this afternoon. With around 2000 Joules of CAPE to work
with evident on mesoanalysis along with modest shear near the
front...expect the area of showers and thunderstorms to continue
to fill in and intensify over the next few hours. As this
occurs...expect the line of thunderstorms to become more organized
and become capable of producing strong winds...along with
isolated pockets of marginally severe hail. In addition...until
the main upper level wave begins to make a more significant push
eastward...could also see some pockets of heavy rainfall as storms
will likely train across some of the same areas...which could
lead to some isolated rainfall totals of 1 to 2 inches. That
said...with the dry conditions of late...do not plan on making an
issue of heavy rainfall as it will take a much more significant
rainfall event in order to cause much of an issue.

Once the main upper level low across Wyoming/Montana shifts
further east and pushes the cold front through the local area
during the overnight hours tonight...expect a return to more
seasonable temperatures...with overnight lows expected to bottom
out in the upper 40s in the coolest spots...to mid 50s elsewhere.

For tomorrow...despite the mostly sunny skies...expect continued
cool air advection behind tonights front to bring a taste of
fall...with breezy northwesterly winds and temperatures ranging
from only in the 60s across our Nebraska counties...to the lower
70s across portions of north central Kansas. This cool weather
will then persist into the evening and overnight hours...when
winds drop off and mostly clear skies should combine to make for
near ideal radiational cooling conditions...likely making Saturday
morning the coolest start to a day we have seen locally since
late April.

.LONG TERM...(Saturday through Thursday)
Issued at 248 PM CDT Thu Sep 20 2018

After a cool start to the day on Saturday...expect weak ridging in
the mid to upper levels of the atmosphere to make for a fairly
nice weekend across the local area with temperatures rebounding to
near seasonal norms under mainly clear skies both Saturday and
Sunday afternoons. Could see southerly breezes increase a bit
both Sunday and Monday afternoons as the next upper level trough
begins transitioning across the intermountain west...which will
bring the next chance for some showers and maybe a thunderstorm
back to the local area Monday afternoon and evening. Because
instability looks very marginal with this system at this point in
time...do not anticipate much in the way of strong or severe
thunderstorms...with the chance for thunder itself diminishing
during the evening and overnight hours Monday as this system makes
its way across the local area.

Thereafter...a west northwesterly flow pattern is expected to
prevail across the local area through the end of next
week...bringing multiple...small...chances for showers across the
local area along with near seasonal temperatures for late
September.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1235 PM CDT Thu Sep 20 2018

A cold front will bring MVFR CIGS to both terminals over the next
couple of hours as it continues to progress towards the south and
east. Ahead of this front, expect gusty southerly to southwesterly
winds to continue...with increasing chances for a TSRA by 20/20Z.
While there could be IFR CIGS or VSBYS in a +TSRA, opted to keep
prevailing conditions at MVFR levels...eventually clearing out
behind the front during the late evening through overnight hours.
Behind the front...expect mostly clear skies and gusty
northwesterly winds across the local area tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Sep 20, 3:11 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
311 PM CDT Thu Sep 20 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
212015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
311 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop along and ahead
of a cold front this afternoon and track across much of the
forecast area during the late afternoon through evening hours.
Expect a few of these storms to be on the strong to marginally
severe side...especially along and southeast of a line extending
from Alma to Silver Creek Nebraska. Hail to the size of quarters
and wind gusts to 60 mph will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A small chance for thunderstorms returns to much of the forecast
area Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening...
especially along and southeast of a line extending from Alma to
Silver Creek Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Sep 20, 3:24 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT THU SEP 20 2018

NEZ049-064-202100-
York NE-Polk NE-
324 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK AND
SOUTHEASTERN POLK COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Benedict, or 11 miles north of York, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stromsburg, Osceola, Shelby and Benedict.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.

LAT...LON 4094 9769 4103 9781 4122 9752 4123 9737
      4105 9737
TIME...MOT...LOC 2024Z 236DEG 40KT 4103 9765

ADP
Special weather statement, Sep 20, 4:12 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
412 PM CDT THU SEP 20 2018

KSZ005-202145-
Phillips KS-
412 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS COUNTY
UNTIL 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 9 miles east of Norton, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Prairie View, Long Island and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9962 4000 9930 3983 9940 3976 9963
TIME...MOT...LOC 2112Z 240DEG 33KT 3984 9971

ADP
Special weather statement, Sep 20, 4:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
432 PM CDT THU SEP 20 2018

KSZ017-202215-
Rooks KS-
432 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue, or near Hill City, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stockton, Damar and Webster State Park.

LAT...LON 3957 9960 3957 9924 3943 9918 3925 9961
TIME...MOT...LOC 2132Z 224DEG 26KT 3938 9972

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:24 PM CDTSpecial Weather StatementGIDPolk36 min
Sep 20, 4:51 PM CDTSpecial Weather StatementGIDFranklin24 min
Sep 20, 4:57 PM CDTSpecial Weather StatementGIDClay33 min
Sep 20, 5:25 PM CDTSpecial Weather StatementGIDYork35 min
Sep 20, 5:30 PM CDTSpecial Weather StatementGIDNuckolls30 min
Sep 20, 5:52 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster38 min
Sep 20, 6:24 PM CDTSpecial Weather StatementGIDNuckolls, Thayer36 min
Sep 20, 6:29 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer46 min
Sep 20, 6:46 PM CDTSpecial Weather StatementGIDClay, Fillmore44 min
Sep 20, 6:58 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer32 min
Sep 20, 4:12 PM CDTSpecial Weather StatementGIDPhillips33 min
Sep 20, 4:32 PM CDTSpecial Weather StatementGIDRooks43 min
Sep 20, 5:08 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks37 min
Sep 20, 5:13 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith47 min
Sep 20, 5:23 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith52 min
Sep 20, 5:37 PM CDTSpecial Weather StatementGIDJewell, Mitchell, Osborne, Smith38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.